Hail, Garfield
- When
- August 5, 1:47 PM MST
- Where
- Garfield County, 2.5 mi SW of Jordan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.290, -106.910
Public reported nickel-sized hail.
A surface low pressure combined with a moderately unstable atmosphere and and upper-level disturbance to support strong to severe thunderstorms over portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A surface low pressure combined with a moderately unstable atmosphere and and upper-level disturbance to support strong to severe thunderstorms over portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 5, 1:42 PM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 242 PM MDT MON AUG 5 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... THE PERSISTENT UPPER FLOW PATTERN CONTINUES FOR NORTHEAST MONTANA...WITH A HEAT DOME AND HIGH PRESSURE CENTERED OVER THE GREAT BASIN REGION AND A CLOSED LOW OVER HUDSON BAY. SHORTWAVES PINWHEELING AROUND THE HUDSON BAY LOW WILL SEND FRONTS ACROSS NEMONT. A FAIRLY STRONG FRONT WILL SWEEP ACROSS THE LOCAL AREA TODAY. GFS AND NAM CONTINUE TO DIFFER AS TO WHEN THIS FIRST COLD FRONT WILL SWEEP INTO NORTHEAST MONTANA. THE 12Z NAM IS AROUND 2 TO 3 HOURS QUICKER THAN THE 12Z GFS...WITH THE FRONT DROPPING SOUTH FROM CANADA. THE MORNING KGGW SOUNDING PLACES MODERATE INSTABILITY IN PLACE FOR THIS FRONT TO SPIN UP SOME THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. SPC HAS PLACED A LARGE AREA FOR SLIGHT RISK IN THEIR CONVECTIVE OUTLOOK FOR TODAY. THE DEPICTED AREA BEGINS NEAR THE YELLOWSTONE RIVER VALLEY AND SPREADS SOUTH INTO THE CENTRAL PLAINS. THEREFORE THERE IS THE POSSIBILITY OF SOME SEVERE DEVELOPING. SPC DOES STATE THAT THE FORCING NEEDED FOR THUNDERSTORMS TO BEGIN IS A BIT UNCERTAIN. I SUSPECT THAT IS DUE TO THE DIFFERENCES BETWEEN THE MODELS AND THE EARLIER TIMING OF SUNSET. SO WILL KEEP SEVERE WORDING IN THE AFTERNOON AND EVENING GRIDS. ALTHOUGH SURFACE WIND WILL BE FROM THE NW...THIS MORNING THERE WAS FOG ACROSS ROOSEVELT...DANIELS AND SHERIDAN COUNTIES INDICATING SOME MOISTURE. AND DEW POINTS ARE NEAR 60F DEGREES AT NOON. THERE IS BULK SHEAR OF AROUND 40KT AND MIXING FROM ABOVE 600MB AVAILABLE FOR STRONGER STORMS TO DEVELOP... BUT NO SURFACE MOISTURE FEED FROM THE SOUTHEAST. BUT THE FRONTAL BOUNDARY AND AVAILABLE SURFACE MOISTURE...ALONG WITH TEMPERATURES RISING WELL ABOVE THE TRIGGER TEMPERATURES...CAN SEE SOME STORMS GETTING SPUN UP. HIGH RESOLUTION MODELS DO SHOW A DISTINCT MOISTURE LINE FORMING OVER THE AREA LATER TODAY. LATER TONIGHT WEAK EMBEDDED IMPULSES WILL RUN ACROSS THIS COLD FRONT THAT BECOMES STATIONARY NW TO SE ACROSS NEMONT TO DEVELOP BROAD SCALE LIFT. SO WIDESPREAD SHOWERS WILL CONTINUE INTO TUESDAY. WITH COOLING TEMPERATURES... AROUND 10F DEGREES COOLER...THUNDER SHOULD DIMINISH LATER TONIGHT AND TUESDAY. TUESDAY NIGHT AND WEDNESDAY...THERE WILL BE A SLIGHT BREAK IN THE PRECIPITATION TUESDAY EVENING. HOWEVER THE HUDSON BAY LOW MOVES INTO SOUTHERN MANITOBA WITH ANOTHER BACKDOOR SHORTWAVE AND COLD FRONT SWEEPING INTO NEMONT WEDNESDAY AFTERNOON. TEMPERATURES ARE EXPECTED TO REBOUND BEFORE THE FRONT MOVES IN. THEREFORE EXPECT SOME SHOWER ACTIVITY WITH THUNDER. SCT .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... MADE A FEW MINOR ADJUSTMENTS TO THE LONG TERM FORECAST. LATEST MODEL RUNS HAVE BEEN CONSISTENT WITH PREVIOUS...WITH THE EXCEPTION THAT THE LATEST EC RUN IS SOMEWHAT DRYER ON SATURDAY...AND IN BETTER AGREEMENT WITH THE GFS. GENERAL PATTERN CONTINUES WITH THE REGION IN MID-LEVEL NORTHWESTERLY FLOW WITH HIGH PRESSURE OVER THE SOUTHWESTERN US. THIS PATTERN PERMITS THE PASSAGE OF SHORTWAVES THAT SUPPORT OCCASIONAL THUNDERSTORM ACTIVITY. THIS PATTERN HAS ALSO KEPT THE AREA ON THE COOL SIDE OF TEMPERATURES. TEMPERATURES MAY REBOUND SOME THIS WEEKEND AS WESTERN RIDGE STRENGTHENS SOME INCREASING EXTENT OF WARM AIR NORTHWARD. MARTIN PREVIOUS LONG TERM DISCUSSION... STRONG UPPER LOW SPINNING OVER MANITOBA AT THE BEGINNING OF THE PERIOD WILL DRIFT INTO ONTARIO BY THE WEEKEND. THIS WILL ALLOW THE UPPER RIDGE IN THE GREAT BASIN TO BUILD INTO THE NORTHERN ROCKIES/PLAINS. UNSTABLE NORTHWEST FLOW AND POSITION OF THE THERMAL BOUNDARY OVER MONTANA WILL CONTINUE THE THREAT OF THUNDERSTORMS FOR WEDNESDAY NIGHT AND THURSDAY. AS THE UPPER LOW BEGINS TO MOVE EAST...COOL HIGH PRESSURE IS PULLED INTO THE NORTHERN PLAINS. THIS WILL SHIFT THE THERMAL BOUNDARY WESTWARD AND BRING A BRIEF PERIOD OF DRY WEATHER TO MOST OF NORTHEAST MONTANA. AS RIDGE REBOUNDS SO DOES THE THERMAL BOUNDARY WITH TEMPERATURES WARMING. THREAT FOR THUNDERSTORMS ALSO RETURNS ALTHOUGH TIMING OF SHORTWAVES MOVING THROUGH THE RIDGE UNCERTAIN IN THE LATE STAGES OF THE FORECAST PERIOD. EBERT && .AVIATION... SCATTERED THUNDERSTORMS WILL PROGRESS FROM WEST TO EAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT WITH CONVECTIVE ACTIVITY EXITING INTO NORTH DAKOTA BEFORE MIDNIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS FROM STORM OUTFLOW. THIS ACTIVITY IS COINCIDENT WITH A WEAK SURFACE TROUGH AND COLD FRONT. LIGHT SOUTHERLY WINDS AHEAD OF THE FRONT WILL BECOME MODERATE TO LIGHT NORTHERLY BEHIND THE FRONT. FOLLOWING PASSAGE OF THE FRONT AND STORMS TONIGHT...CONDITIONS WILL BE BENIGN THROUGH TUESDAY. MARTIN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 302 AM MDT MON AUG 5 2013 MTZ016>027-059>062-061000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 302 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A SHORTWAVE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING GENERATING SHOWERS AND THUNDERSTORMS. SOME STORMS COULD POSSIBLY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS... ESPECIALLY ACROSS THE YELLOWSTONE VALLEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
214 PM MDT MON AUG 5 2013
MTZ021-052115-
PETROLEUM-
214 PM MDT MON AUG 5 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 315 PM MDT.
AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF FLATWILLOW...MOVING EAST AT 35
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
FLATWILLOW...
US HIGHWAY 87 FROM MILE MARKER 22 TO 27...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4685 10862 4690 10861 4693 10793 4688 10794
4688 10792 4687 10792 4685 10788 4676 10783
4675 10784 4674 10862 4675 10864 4683 10864
TIME...MOT...LOC 2014Z 277DEG 29KT 4679 10858
PROTON
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT MON AUG 5 2013
MTZ016-059-052145-
PHILLIPS-
246 PM MDT MON AUG 5 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 345 PM MDT.
AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF DODSON...MOVING SOUTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF CENTRAL PHILLIPS COUNTY...
US HIGHWAY 191 FROM MILE MARKER 1 TO 40...
US HIGHWAY 2 FROM MILE MARKER 460 TO 490...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4867 10751 4845 10748 4826 10790 4840 10818
4858 10833 4873 10817
TIME...MOT...LOC 2044Z 304DEG 16KT 4860 10813
PROTON
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 104 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
9 hail, 7 thunderstorm wind. Local standard time, as filed.
Public reported nickel-sized hail.
Trained spotter reported half dollar sized hail.
Trained spotter reported nickel-sized hail.
Public reported golf ball sized hail.
Public reported quarter-sized hail.
Trained spotter reported penny-sized hail.
Trained spotter reported they lost part of the roof of a steel outbuilding.
Trained spotter reported an antenna broken off their home and broken tree branches down.
Trained spotter reported nickel-sized hail.
Taken at the Poplar RAWS station east of Poplar.
Reports from spotters, the public and emergency management indicate a very large area of significant crop loss about 5-10 miles either side of the line indicated. Combined with some winds of up to 118 mph (estimated based on the damage photos), the hail and wind destroyed a large area of crops. There are no good estimates of loss, but the few farmers we did speak to told us they lost thousands of acres, totaling in the millions of dollars of crop loss.
Ten power poles that were only 1-2 years old were snapped by the powerful thunderstorm winds.
Public reported golf ball sized hail, a broken window, and crop damage.
Public reported power poles knocked down. Power not restored for several hours.
Based on photos from emergency management and in discussion with those in the area, the wind speed is estimated to be at least 90 mph. Trees were stripped of their leaves, windows were broken, There was a home with part of the roof torn off, windows broken a shed completely destroyed, and a nearly one hundred year old barn that had been restored in the past two years that was destroyed.
Trained spotter estimated 60 mph winds causing power surges in their home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475260, 475251, 475261, 475258, 475252, 475262, 475253, 475254, 475255, 476203, 476213, 476204, 475256, 475259, 476208, 475257.